Wyoming, 2021High Wind in Wyoming, October 27, 2021
October 27, 2021 · NWS CYS · 2 events in 2 counties and zones
Strong winds during the afternoon and early evening on the 27th with measured gusts greater than 60 MPH along Interstate 80 between Cheyenne and Laramie along with near the Arlington gap area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds during the afternoon and early evening on the 27th with measured gusts greater than 60 MPH along Interstate 80 between Cheyenne and Laramie along with near the Arlington gap area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 27, 4:04 AM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Oct 27, 4:04 AM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
504 AM MDT Wed Oct 27 2021
.SHORT TERM...(Today through Friday)
Issued at 225 AM MDT Wed Oct 27 2021
All showers have almost completely moved east out of the Nebraska
panhandle now with gusty winds 25 to 35 MPH continuing. High Wind
Warnings are in effect for the I-80 corridor including the
Summit, and Arlington to Elk Mountain for gusty winds 55 to 65 MPH
possible today with the highest winds being this afternoon. The
GFS has 850 mb CAG-CPR gradients remaining between 55 and 65 from
15Z today until 00Z tomorrow with generally west to northwest
flow. Generally gusty winds 35 to 40 MPH will also be felt outside
of the High Wind Warning across portions of southeast Wyoming and
the southern Nebraska panhandle.
Temperatures today will be much cooler than yesterday with
highs sitting 5 to 10 degrees below normal. Snow showers remain
possible in the Snowy and Sierra Madre Mountain Ranges through
today, but after today there is a drying and warming trend across
southeast Wyoming and the Nebraska panhandle bringing temperatures
back to 5 to 10 degrees above normal by Friday afternoon.
.LONG TERM...(Friday night through Tuesday)
Issued at 225 AM MDT Wed Oct 27 2021
Unsettled in the long term. Have another frontal passage moving
through the area Saturday that will bring rain and mountain snow
to our western zones. Could be a pretty good event if the slower
ECMWF solution comes true. GFS blasts the front through into
Colorado Saturday night...but ECMWF slower with the front and
keeps precip over the area through Sunday afternoon. Will see how
later model runs handle this front.
Looks like a cold period after the front moves through. GFS 700mb
temperatures stay below freezing through at least Wednesday next
week...so colder temperatures than what we have been experiencing
looking likely.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 500 AM MDT Wed Oct 27 2021
VFR conditions across southeast Wyoming and the Nebraska panhandle
with gusty winds expected to persist everywhere through the TAF
period. Wind Gusts between 35 and 45 knots possible in southeast
Wyoming, 20 to 25 knots in the Nebraska panhandle.
&&
.FIRE WEATHER...
Issued at 225 AM MDT Wed Oct 27 2021
Little to no fire weather concerns for the upcoming week with many
areas across southeast Wyoming and the Nebraska panhandle having
just received wetting rain/snow recently. Strong, gusty winds
expected across southeast Wyoming and the southern Nebraska
panhandle Wednesday with much cooler temperatures. Dry and cool
conditions expected until Sunday when another cold front is
expected to move through southeast Wyoming and the Nebraska,
bringing another round of widespread precipitation and gusty
winds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Thursday for WYZ110-116.
NE...None.
&&
SHORT TERM...LK
LONG TERM...GCC
AVIATION...LK
FIRE WEATHER...LK
Hazardous weather outlook, Oct 27, 3:30 AM MST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
430 AM MDT Wed Oct 27 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-117>119-
281030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
430 AM MDT Wed Oct 27 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty winds 25 to 35 MPH possible through today and tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Warming and drying trend until the weekend. Possible widespread
rain and snow showers Saturday through Tuesday with much colder
temperatures.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-116-281030-
North Snowy Range Foothills-South Laramie Range-
430 AM MDT Wed Oct 27 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warning in effect for wind gusts between 55 and 65 MPH
likely throughout the day with the highest winds being in the
afternoon.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Warming and drying trend until the weekend. Possible widespread
rain and snow showers Saturday through Tuesday with much colder
temperatures.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 27, 9:37 AM MST, 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1037 AM MDT Wed Oct 27 2021
WYZ117-118-272300-
South Laramie Range Foothills-Central Laramie County-
Including the cities of Whitaker, Federal, Horse Creek,
and Cheyenne
1037 AM MDT Wed Oct 27 2021
Strong west to northwest winds with gusts around 50 MPH have
developed late this morning along the South Laramie Range
Foothills. These winds are expected to continue through this
afternoon and may even briefly spread eastward into Central
Laramie County including Cheyenne. Use caution while driving as
strong cross winds could make travel difficult. This includes
portions of Interstates 25 and 80 near Cheyenne.
Brothers
High Wind, South Laramie Range
- When
- October 27, 9:51 AM MST to 2:23 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR mesonet stations measured strong wind gusts along and near Interstate 80. UPR mesonet station UR535 - SHERWS measured maximum wind gust.
High Wind, North Snowy Range Foothills
- When
- October 27, 12:04 PM MST to 8:58 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station KARL - Arlington along Interstate 80 measured maximum wind gust. Interstate 80 between Rawlins and Laramie was closed for an hour to light, high profile vehicles.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, October 27, 20211 death · $203,000 · EF1 · 4 events
- Tornadoes and Damaging Winds in Louisiana, October 27, 20213 injured · $3.5 million · EF2 · 7 events
- Tornadoes and Flash Flood in Texas, October 27, 20211 injured · $6.0 million · EF2 · 6 events
- Tornado and Damaging Winds in Texas, October 27, 2021$135,000 · EF0 · 9 events
- Wildfire in Texas, October 27 to 28, 2021$100,000 · 1 event
- High Wind in Texas, October 27, 202156 kt wind · 16 events
- High Wind and Strong Wind in Montana, October 27, 202162 kt wind · 9 events
- Damaging Winds in Texas, October 27, 2021$9,000 · 56 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 27 to 28, 20218 events
- Marine High Wind in North Atlantic Coastal Waters, October 27, 202170 kt wind · 7 events
- High Wind in Texas, October 27, 202153 kt wind · 7 events
- High Wind in Montana, October 27, 202155 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983959, 983958.